Alert archive / Nevada / Flash Flood Warnings in 2019
Flash Flood Warning 1, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at May 29, 2019, 5:25 PM PDT for Elko County, Nevada. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2019, 5:25 PM PDT (00:25 UTC)
- Expired
- May 29, 2019, 6:25 PM PDT
- In force
- 60 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Elko County, NV
The radar
The Elko radar (KLRX), 132 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 0.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1640 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
738 WGUS55 KLKN 300025 FFWLKN NVC007-300330- /O.NEW.KLKN.FF.W.0001.190530T0025Z-190530T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Elko NV 525 PM PDT Wed May 29 2019 The National Weather Service in Elko Nevada has issued a * Flash Flood Warning for... Northwestern Elko County in northeastern Nevada... * Until 830 PM PDT. * At 522 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. * Excessive rainfall over the South Sugarloaf Fire burn scar may result in a debris flow moving across Nevada State Route 225 between mile markers 75 and 111 between Wildhorse and Mountain City. The debris flow can consist of rock, mud, vegetation and other loose materials. * Doppler radar estimated rainfall rates of 1 to 1.5 inches per hour can cause a debris flow along Nevada State Route 225 between mile markers 75 and 111. * Some locations that will experience flooding include... Wild Horse Reservoir. LAT...LON 4162 11584 4176 11600 4182 11589 4167 11575 $$ 86
1 follow-up statement
203 WGUS75 KLKN 300125 FFSLKN Flash Flood Statement National Weather Service Elko NV 625 PM PDT Wed May 29 2019 NVC007-300134- /O.CAN.KLKN.FF.W.0001.000000T0000Z-190530T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Elko NV- 625 PM PDT Wed May 29 2019 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN ELKO COUNTY IS CANCELLED... The heavy rain has ended over the warning area, including the former South Sugarloaf burn area. As a result, flooding is no longer expected to pose a threat. LAT...LON 4162 11584 4176 11600 4182 11589 4167 11575 $$ 86
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at May 29, 1:35 AM PDT, 15 hours 50 minutes earlier.
Area forecast discussion, May 29, 1:35 AM PDT, 15 hours 50 minutes before
Area Forecast Discussion National Weather Service Elko NV 135 AM PDT Wed May 29 2019 .SYNOPSIS...Cool and wet most of the week with showers and isolated thunderstorms each day, into the evenings. Things may warm up a bit early next week. Stay tuned. && .SHORT TERM...Today through Thursday. Running out of ways to say "cool and rainy". Overall pattern of a trough over western North American holds, with embedded short waves and weak transient short ridges moving through the Great Basin. Recent rains over north central and northeast Nevada, and also parts of central and northwest Nevada have saturated soils in many, many basins. Several streams are either climbing above actions stage or already in flood stage. Additional rains in the next two days won't help. Keeping an eye on burn scars as some of the storms or heavier showers produce high rain rates. Radar estimated rates of 1-2 inches per hour for short bursts are common. Fortunately, the cells move rather quickly which limits total rainfall amounts in a given location. Snow levels are rising with the position of closed lows and short waves. Any significant snow are typically confined to higher ranges. Still, it's going to be a long snowmelt spring and early summer. Temps will slowly warm up above the cooler than normal values we've "enjoyed" the last, oh, several decades, it seems... .LONG TERM...Thursday night through next Wednesday. Unsettled and wet weather looks to continue through the rest of the week and even into next week. The pattern looks to maintain a trough over the region for the foreseeable feature. This will maintain a moist airmass and general instability across NV. This should lead to showers with a few thunderstorms across the silver state each afternoon. There is a little silver lining in the wetness in that the temperatures should gradually climb. The temperatures should climb into the 70s mid week and into the 80s for next week. This may make the cold rain that we are experiencing a bit more bearable but alas the sogginess and mud will remain. && .AVIATION...Showers and thunderstorms will continue across NV impacting all terminals. The showers can be heavier at times restricting visibility to MVFR and possibly lower if mist develops. The showers will be accompanied by low clouds that may cause brief MVFR conditions. The lower clouds with showers will cause mountain obscuration throughout the region. Thunderstorms are expected mainly during the daytime but a few nocturnal storms can occur. The thunderstorms may also be embedded in a field of showers making them less distinct features. && .FIRE WEATHER...Have run out of ways to say cool and wet. Widespread showers, some on the heavy side, with isolated thunderstorms will dominate afternoons and evenings in the fire district. Best chances for heaviest showers will be in northern Nevada but isolated heavy showers will still occur in central and eastern Nevada. Keeping an eye on burn scars with some of the showers producing very high rain rates. Note that some off- pavement roads and paths are going to be muddy and possibly impassable. && .HYDROLOGY...Sites above action or flood stage are becoming cumbersome to list. The Humboldt River is responding to local inflows from heavy rains, and from tribs which are also responding to heavy runoff from canyon confinements. Most lower to mid-slope snow melt is likely over, but higher ridges will still get snows this week. Parts of central Nevada will get localized heavier showers which will contribute to local flooding or ponding, but the best chances for heavier rain will be in north central and northeast Nevada which does not need more rain at this point. Also, keeping an eye on burn scars as some of the showers will have brief, albeit high rain rates. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 98/99/99/98
In the hours before
Special weather statement, May 29, 4:59 PM PDT, 26 minutes before
Special Weather Statement National Weather Service Elko NV 459 PM PDT Wed May 29 2019 NVZ036-300100- Northern Lander County and Northern Eureka County- Including the cities of Battle Mountain and Emigrant Pass 459 PM PDT Wed May 29 2019 ...Cold air funnel seen near Argenta along I-80... The Lander County Sheriff's Office has reported a cold air funnel cloud near Argenta, along I-80 at mile marker 244. This is a cold air funnel, where the phenomena develop from weak thunderstorms and showers. On rare occasions the funnel can reach the ground and become a weak tornado that can cause property damage and personal injury. Take the threat seriously and seek shelter if you see a storm approaching. Other cold air funnels may develop in this environment. Again, take the threat seriously and seek shelter if you see a storm approaching. Visit www.weather.gov/elko for the latest weather information.
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 6:14 PM PDT | Special Weather Statement | LKN | 31 min | |
| May 30, 4:19 AM PDT | River Flood Warning | LKN | Elko | 26 hr |
| May 30, 4:19 AM PDT | River Flood Warning | LKN | Elko | 21 days |
| May 30, 1:23 PM PDT | Special Weather Statement | LKN | 22 min | |
| May 30, 1:48 PM PDT | Special Weather Statement | LKN | 27 min | |
| May 30, 3:02 PM PDT | Special Weather Statement | LKN | 28 min |
Nearby
Flash Flood Warnings in Nevada, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.